Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

tegretol, hallucinations, and zyprexa

My sister began taking Tegretol in an erratic fashion 2 months ago.  (Missed two or three doses and then took 1 1/2 doses to make up for it).  Soon after, she got auditory hallucinations and sometimes couldn't even get herself to move from one place to another.  I understand that in isolated cases, the hallucinations can occur.  She was sent to a hospital, taken off Tegretol and was not on any other med.  That was 12 days ago.  

There are still symptoms, but things are much improved. She is extremely sensitve to meds, and something similar happened once before, in a simailar way.  Back then she was given Zyprexa, which helped, but she became very irritable and even a little violent.

Can waiting-it-out be an alternative for the rest of her symptoms to disappear?  What's the average recovery time, and how long can it take, in the cases of slow recoveries?  She was diagnosed with complex-partial, but I only have a vague idea of what that causes?  Does it cause mood-swings, or anything else?  What are the possible side effects of Zyprexa in patients sensitive to meds?

I want to thank you for this forum, and for keeping the questions and answers open to the public.
7 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I am sorry, but there are two many possibilities here to consider that require examination, eeg's and other tests in order to sort out.  Some of the drug reactions are paradoxical, the opposite of what one would expect.

This requires hands on attention from a neurologist.
Avatar universal

You do not need an anti-psychotic drug like zyprexa for partial complex seizures. In fact it clearly says DO NOT GiVE ZYPREXA TO PEOPLE WITH A SEIZURE DISORDER!!!!!!! No wonder she hallucinated.

The best thing I found is Klonopin to reduce my seizures. I take 10 MG a day but you can take as high as 20 MG a day if necessary although that is about the top limit.

Tegretol is a stronger drug with heavy side effects. You have to take heaps of it to control temporal lobe partial complex seizures. I don't know if a person could work and take that much of that. I took one small dose as a test and was in complete la-la land and slightly hallucinating. The feeling was disgusting and made me full of anxiety.

I will stick with my Klonopin. If they ever try to cut me off  from it for another drug I would refuse to detox from it, then if they cut me off I would have the final round of severe status epilepticus seizures and DT's and get it over with!
Avatar universal
Thank you for your comments.  My main question is, what do seizures do to a person?  How can having them affect you in terms of your feelings or your behavior?  Thanks.
Avatar universal

mex,

In my experience and many other people I know with seizures, they all have mood swing problems. When I have a strong seizure I am usually suicidally depressed for a day or so after it. Mainly because of the pain and the effect on the brain must aggravate the depression.

Long seizures can cause brain damage and the more frequent the more possibility of damage. Memory loss is a big factor in seizures. Not only from the meds but from the seizures themselves. Seizures suck to say the least, especially the ones I wake up to at night. Those are disgusting and usually put me in a really bad mood all that next day.

How about you Mex? Do you have seizures? How do they effect your mood? How do you feel like after one physically? Do you feel pain during the seizure from the cramping muscles or are you always unconscious and forget? Tell me more about yourself, Ii think it is an interesting topic to me. Many people are afraid to talk about their seizures, they are embarrassed to be seen.

I was embarressed a few weeks ago in a store when I had one while standing up at the register paying. As I paid, my arm started stiffening up and could barely give the money to the cashier. I knew what was coming and grabbed on tight.

I was so stiff and ridgid and clamping to the counter that I could not fall down. I shook for about 5-10 minutes and the people in the store were freaking out. After my muscles released me I could barely move but I tried to run out of the store because I heard sirens coming. I did not want to go to the hospital for something that I have frequently. I was un-coodinated and almost falling down so the medic grabbed me and made me stay until the post-ictal wore off, then one of them drove me in my truck to my house because of my condition. I don't want to be listed as epileptic and have my liscence taken away!!
Avatar universal
My sister stopped taking tegretol suddenly, and the first strange thing that occurred was that she had auditory hallucinations.  Shortly after, she was on the couch one night, crouched, holding a pillow.  She kept saying, "Careful, careful". Not long after that, she was stuck to her place.  In other words, she couldn't move out of the couch.  She couldn't even move out of her crouched position.  Even when I told her I'd help her to her bedroom, she was glued.  When she finally got to move, it was painfully slowly. She couldn't even seem to move one leg in front of the other.  This got better over the next days, but very slowly.  Even when she need to go to the bathroom, she would not. It seems she was hald avoiding it, half unable to move.  
A week of this caused her to be furious.  She could now walk, but could't wash herself, brush her teeth, get dressed.  She lives in Mexico City, so it's not like there was a psychiatric hospital we could easily go to.  We waited a month until finally finding one that could take her in, and it helped a lot.  She was given Haldol, and it really helped.  She's still taking it after a month.  I know it's got pretty serious negative side effects.
We really don't know what to do next.  For the moment, there's stability.
Avatar universal

Mex,

Your sister was in Status Epilepticus. It can last for days or even months and it can kill very easily. You are lucky she got over it. Her breain waves were still going whacko all those days she could not function. She should have not cut of the anti-convulsant all at once. You have to taper down slowly or you'll seize as you observed with your sister.

I hate that stuck feeling where I cannot move and it is extremly painful because all of the muscles cramp like kinetic excercizing. I have the violent shaking too which makes it even more painful. Some of my Status have lasted up to 45 minutes. Those usually produced post ictal delirium for a day or two however. It sucks.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area